Texas, 2015

Tornadoes and Flash Flood in Texas, May 5 to 7, 2015

May 5 to 7, 2015 · NWS SJT · 62 events in 12 counties and zones

Strong upper level disturbances, emanating from an upper low in the Rockies, interacted with a very warm, moist atmosphere and strong upper level winds over West Central Texas to produce severe weather over a three day period. There were many reports of large hail and damaging winds, and several reports of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Strong upper level disturbances, emanating from an upper low in the Rockies, interacted with a very warm, moist atmosphere and strong upper level winds over West Central Texas to produce severe weather over a three day period. There were many reports of large hail and damaging winds, and several reports of tornadoes. Although a few of these storms were large supercells, thankfully, the tornadoes remained over rural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 5, 5:22 PM CST, 28 minutes earlier.

Area forecast discussion, May 5, 5:22 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT TUE MAY 5 2015

.AVIATION...
/00Z TAFS/

Flight conditions will once again deteriorate overnight, with
ceilings dropping to around 800 feet across the southern
terminals, and into the 1200 to 2500 foot range farther north.
However, model guidance suggests these ceilings may need to be
lowered a category across the board and this will continue to be
monitored for the next forecast package. Otherwise, thunderstorms
may affect Abilene through 02z with mainly hit and miss showers
elsewhere.

&&

.PREV DISCUSSION... /ISSUED 359 PM CDT Tue May 5 2015/

SHORT TERM...
(Tonight and Wednesday Night)

A the surface this afternoon, a dryline was located from just east
of Midland south to Sanderson. Also, an outflow boundary extended
from Big Spring on northeast across the northern Big Country. The
best axis of instability was located just to our west near the
dryline with MLCAPEs of 1000 to 1500 J/KG. Scattered storms have
developed across the eastern Permian Basin on south in Crockett
County. However, just to the east a across much of our area a lot of
stratus still remains. Also, the storms are being supported with
some effective shear and diffluent flow. Looks like at least a
threat of a few strong to severe storms this evening mainly across
the western 2/3 of the area. The main threats will be large hail and
damaging winds. For tonight, have the highest Pops across the Big
Country closer to better mid level ascent and low level southerly
flow, with decreasing Pops further south.

For Wednesday, expect a similar setup as a dryline will be located
to our west with upper level west-southwest flow. If the low clouds
can break during the afternoon, there should be some moderate
instability for isolated to scattered storms to develop during the
afternoon and evening hours and move east into our area. There will
be enough deep layer shear at for least multicells to develop with
possibly an isolated supercell. The more organized severe weather
will be north of the I-20 corridor. The main threats will be large
hail and damaging winds. The upper level forcing will be mostly weak
so going with chance to slight chance Pops for Wednesday and
Wednesday night.

LONG TERM...
(Thursday through next Tuesday)

Showers and thunderstorms will be possible through much of the
extended period.

West Central Texas will remain in southwest flow aloft Thursday
and Friday ahead of a closed upper low that will drop south into
the Four Corners region through the period. The dryline is
expected to mix east to our western border both afternoons and
will be a focus for shower and thunderstorm development each day,
as disturbances aloft move across the area. A moderately unstable
airmass, coupled with rather weak convective inhibition each day
should result in scattered showers and thunderstorms across the
area, with the best chance for storms across the northern half of
the forecast area. Severe threat will be highly dependent on how
unstable the airmass becomes east of the dryline as cloud
cover/morning convection may limit overall destabilization during
the afternoon hours. Steep mid level lapse rates and strong deep
layer shear will be more than adequate for severe storms however,
with large hail, damaging winds and perhaps a few tornadoes.

Saturday may be the most active day for severe storms. The
southwest upper low will lift northeast across the Southern
Rockies with a surface trough/dryline setting up across the Texas
Panhandle, south across West Texas. Stronger flow overspreading
the area, along with increasing large-scale ascent should result
in strong to severe storms developing along and head of the
dryline during the afternoon/evening hours. All modes of severe
weather will be possible on Saturday, with the most favored area
for severe storms across northwest and northern counties where
best upper level support will exist.

Showers and thunderstorms will again be possible mainly across the
eastern half of the area on Sunday. A cold front is progged to move
across the area by Monday, which will be a focus for additional
showers and thunderstorms into Monday night. Maintaining low POPs
beyond Sunday for this potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  83  66  83  67 /  60  30  40  40  30
San Angelo 	 66  83  68  87  68 /  40  20  20  20  30
Junction 	 66  82  68  83  69 /  40  20  20  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Aviation: Doll
Hazardous weather outlook, May 5, 1:29 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CDT TUE MAY 5 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
229 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE POSSIBLE THIS
AFTERNOON AND EVENING...ACROSS MUCH OF WEST CENTRAL TEXAS. LARGE
HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THE
WEEKEND. A FEW STORMS MAY BE SEVERE WEDNESDAY NORTH OF INTERSTATE
20...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND
DANGEROUS LIGHTNING. WHILE ADDITIONAL SEVERE STORMS WILL BE
POSSIBLE THURSDAY AND FRIDAY...THE MORE SIGNIFICANT THREAT FOR
SEVERE WEATHER WILL BE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 5, 2:13 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT TUE MAY 5 2015

TXZ076-052045-
CROCKETT TX-
313 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
CROCKETT COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL
CROCKETT COUNTY...OR ABOUT 20 MILES NORTHWEST OF OZONA...MOVING EAST
AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
CENTRAL CROCKETT COUNTY.

LAT...LON 3102 10132 3074 10131 3074 10162 3090 10160
TIME...MOT...LOC 2013Z 265DEG 17KT 3084 10150
Special weather statement, May 5, 2:15 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 PM CDT TUE MAY 5 2015

TXZ076-052045-
CROCKETT TX-
315 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
CROCKETT COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
SOUTHWESTERN CROCKETT COUNTY...OR ABOUT 27 MILES SOUTH OF
SHEFFIELD...MOVING EAST AT 15 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
SOUTHERN CROCKETT COUNTY.

LAT...LON 3029 10175 3033 10173 3034 10171 3034 10166
      3036 10166 3037 10168 3041 10171 3042 10157
      3029 10156
TIME...MOT...LOC 2016Z 263DEG 12KT 3031 10170
Special weather statement, May 5, 4:18 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
518 PM CDT TUE MAY 5 2015

TXZ049-052245-
FISHER TX-
518 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR FISHER
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF HOBBS...OR ABOUT 21 MILES NORTHEAST OF SNYDER...MOVING NORTHEAST
AT 30 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHWESTERN FISHER COUNTY.

LAT...LON 3296 10035 3272 10041 3270 10067 3296 10066
TIME...MOT...LOC 2218Z 213DEG 24KT 3296 10066
Special weather statement, May 5, 5:18 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT TUE MAY 5 2015

TXZ065-066-072-052345-
RUNNELS TX-TOM GREEN TX-COKE TX-
618 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR
RUNNELS...TOM GREEN AND COKE COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 615 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF ORIENT...OR ABOUT 16 MILES NORTHEAST OF SAN ANGELO...MOVING
NORTHEAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  TENNYSON BY 635 PM CDT
  MAVERICK AND BALLINGER LAKE BY 645 PM CDT

LAT...LON 3194 10025 3172 9992 3150 10020 3163 10040
TIME...MOT...LOC 2318Z 213DEG 19KT 3164 10027
Special weather statement, May 5, 5:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
624 PM CDT TUE MAY 5 2015

TXZ049-054-060000-
FISHER TX-NOLAN TX-
624 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR FISHER
AND NOLAN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF
I-20 NEAR THE NOLAN-MITCHELL COUNTY LINE...OR ABOUT 7 MILES WEST OF
ROSCOE...MOVING EAST AT 25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE AND THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY
  640 PM CDT
  GANNON AND CAMP BOOTHE OAKS BY 650 PM CDT
  SWEETWATER BY 655 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 243.

LAT...LON 3232 10033 3233 10067 3255 10067 3264 10037
TIME...MOT...LOC 2323Z 260DEG 21KT 3244 10064
Special weather statement, May 5, 5:44 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT TUE MAY 5 2015

TXZ066-060015-
RUNNELS TX-
644 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
RUNNELS COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 640 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF ROWENA...OR ABOUT 13 MILES WEST OF BALLINGER...MOVING NORTHEAST AT
25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  MAVERICK BY 650 PM CDT
  BALLINGER LAKE BY 700 PM CDT
  NORTON AND BALLINGER BY 705 PM CDT
  HATCHEL AND WINTERS BY 715 PM CDT

LAT...LON 3177 9976 3159 10017 3168 10024 3182 10023
      3207 10008
TIME...MOT...LOC 2344Z 228DEG 22KT 3172 10015

The radar

The Dyess AFB radar (KDYX), 121 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

39 hail, 14 thunderstorm wind, 5 tornado, 3 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Nolan

When
May 5, 5:50 PM CST
Where
Nolan County, 2.82 mi NNW of Roscoe
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.470, -100.540

Funnel Cloud, Runnels

When
May 5, 6:03 PM CST
Where
Runnels County, 6.27 mi SE of Maverick
Reported by
Trained Spotter
Coordinates
31.770, -100.120

Tornado, Sterling

When
May 5, 6:59 PM CST to 7:00 PM CST
Where
Sterling County, 14.09 mi N of Sterling City to 13.99 mi N of Sterling City
Rating
EF0
Path length
0.83 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
32.032, -101.033

The tornado was observed by the public about 14 miles north of Sterling City to briefly touch down on State Highway 163. It was on the ground for about one minute. This report was relayed through the Sterling County Sheriff's office.

Tornado, Coke

When
May 5, 8:17 PM CST to 8:24 PM CST
Where
Coke County, 4.43 mi SW of Silver to 3.62 mi SSW of Silver
Rating
EF0
Path length
1.09 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
32.022, -100.730

An observer had witnessed the tornado touching the ground multiple times about 4 miles southwest of Silver. This tornado path length and beginning time were estimated using radar data and eyewitness accounts. The path width was also estimated.

Hail, Concho

When
May 6, 2:16 PM CST
Where
Concho County, 6.81 mi WSW of Millersview
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.390, -99.880

Hail, Coleman

When
May 6, 2:55 PM CST
Where
Coleman County, 0.91 mi NE of Talpa
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
31.780, -99.710

Thunderstorm Wind, Coleman

When
May 6, 2:55 PM CST
Where
Coleman County, 0.91 mi NE of Talpa
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.780, -99.710

The strong winds damaged carports and roofs about a mile northeast of Talpa.

Hail, Coleman

When
May 6, 2:57 PM CST to 3:00 PM CST
Where
Coleman County, 0.91 mi NE of Talpa
Measured
4.5 in hail
Reported by
Trained Spotter
Coordinates
31.780, -99.710

The large hail stones broke car windows and damaged homes in Talpa.

Hail, Coleman

When
May 6, 3:10 PM CST
Where
Coleman County, 0.59 mi E of Glen Cove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.870, -99.640

Hail, Coleman

When
May 6, 3:15 PM CST
Where
Coleman County, 0.91 mi NE of Novice
Measured
2 in hail
Reported by
Public
Coordinates
31.990, -99.620

Hail, Callahan

When
May 6, 3:35 PM CST
Where
Callahan County, 0.9 mi SE of Eula
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.340, -99.560

Hail, Haskell

When
May 6, 3:35 PM CST
Where
Haskell County, 3.46 mi W of O Brien
Measured
2 in hail
Reported by
Public
Coordinates
33.380, -99.910

Hail, Callahan

When
May 6, 3:44 PM CST
Where
Callahan County, Clyde
Measured
1.75 in hail
Reported by
Public
Coordinates
32.400, -99.500

Hail, Callahan

When
May 6, 4:00 PM CST
Where
Callahan County, Baird
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.400, -99.400

Hail, Shackelford

When
May 6, 4:14 PM CST to 4:17 PM CST
Where
Shackelford County, Albany
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.730, -99.300

Hail, Shackelford

When
May 6, 4:15 PM CST
Where
Shackelford County, 3.12 mi NW of Sedwick
Measured
1.75 in hail
Reported by
Public
Coordinates
32.630, -99.240

Hail, Shackelford

When
May 6, 4:15 PM CST to 4:17 PM CST
Where
Shackelford County, Albany
Measured
2.25 in hail
Reported by
Public
Coordinates
32.730, -99.300

Hail, Jones

When
May 6, 4:18 PM CST
Where
Jones County, Hamlin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.880, -100.130

Hail, Throckmorton

When
May 6, 4:46 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.050

Thunderstorm Wind, Throckmorton

When
May 6, 4:46 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.050

There was widespread damage to power lines and trees across Woodson. The high winds also damaged roofs and porches. The winds were estimated to be at least 80 mph.

Hail, Jones

When
May 6, 5:15 PM CST
Where
Jones County, 5.14 mi SSE of Tuxedo
Measured
2 in hail
Reported by
Public
Coordinates
32.860, -99.900

Hen egg size hail was reported on FM Road 1636, halfway between Anson and Stamford. The time was estimated by radar.

Hail, Jones

When
May 6, 5:24 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1.25 in hail
Reported by
Public
Coordinates
32.940, -99.800

Hail, Haskell

When
May 6, 6:06 PM CST
Where
Haskell County, 0.58 mi E of Sagerton
Measured
1 in hail
Reported by
Public
Coordinates
33.080, -99.960

Hail, Haskell

When
May 6, 6:25 PM CST
Where
Haskell County, 4.97 mi SSE of Haskell
Measured
2.75 in hail
Reported by
Public
Coordinates
33.100, -99.730

Hail, Haskell

When
May 6, 6:29 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.160, -99.730

Hail, Haskell

When
May 6, 6:38 PM CST
Where
Haskell County, 0.58 mi E of Rule
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.180, -99.890

Hail, Haskell

When
May 6, 7:15 PM CST
Where
Haskell County, 1.7 mi WNW of Lake Stamford
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.092, -99.646

Hen egg to tennis ball size hail was reported along FM Road 618.

Funnel Cloud, Haskell

When
May 6, 7:40 PM CST
Where
Haskell County, 1.14 mi SW of Irby
Reported by
Storm Chaser
Coordinates
33.157, -99.531

A storm chaser observed a funnel cloud near the Haskell and Throckmorton County Line just south of U.S. Highway 380.

Tornado, Throckmorton

When
May 6, 8:37 PM CST to 8:48 PM CST
Where
Throckmorton County, 8.08 mi W of Throckmorton to 6.07 mi WNW of Throckmorton
Rating
EF0
Path length
3.39 mi
Path width
440 yd
Reported by
Storm Chaser
Coordinates
33.183, -99.320

This was a large tornado reported by multiple storm chasers near the intersection of U.S. Highway 380 and Texas Highway 222 or about 6 to 8 miles west northwest of Throckmorton. The tornado became rain wrapped as it moved across an open field northeast of the intersection.

Hail, Haskell

When
May 6, 8:42 PM CST
Where
Haskell County, 0.58 mi E of Weinert
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -99.670

Nickel to quarter size hail was reported.

Flash Flood, Haskell

When
May 6, 8:57 PM CST to 10:57 PM CST
Where
Haskell County, 2.41 mi WNW of Irby to 2.24 mi WNW of Irby
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
33.180, -99.560

A storm chaser reported one foot of fast flowing water over U.S. Highway 380. The flooded area was approximately 100 yards wide and the road was impassable.

Tornado, Throckmorton

When
May 6, 9:00 PM CST to 9:05 PM CST
Where
Throckmorton County, 10.44 mi WNW of Throckmorton to 9.56 mi WNW of Throckmorton
Rating
EF0
Path length
1.18 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
33.250, -99.340

Storm chasers provide multiple reports of a cone shaped tornado approximately 8 miles northwest of Throckmorton. The path length and width of the tornado were estimated.

Funnel Cloud, Throckmorton

When
May 6, 9:27 PM CST
Where
Throckmorton County, 7.6 mi N of Throckmorton
Reported by
Storm Chaser
Coordinates
33.290, -99.180

A storm chaser observed a funnel cloud as it crossed U.S. Highway 183 approximately 8 miles north of Throckmorton.

Tornado, Throckmorton

When
May 6, 10:00 PM CST to 10:01 PM CST
Where
Throckmorton County, 4.12 mi NW of Elbert
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
33.313, -99.050

The public observed a tornado crossing the field about 4 miles northwest of Elbert north of Highway 79 near FM 2459.

Hail, Haskell

When
May 7, 4:38 PM CST
Where
Haskell County, 0.58 mi E of Sagerton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.080, -99.960

Thunderstorm Wind, Jones

When
May 7, 4:51 PM CST
Where
Jones County, Anson
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.750, -99.880

A trained spotter measured a thunderstorm wind gust of 62 mph in Anson.

Hail, Haskell

When
May 7, 4:57 PM CST
Where
Haskell County, 2.37 mi SSE of Haskell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.140, -99.730

Thunderstorm Wind, Haskell

When
May 7, 4:57 PM CST
Where
Haskell County, 2.37 mi SSE of Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.140, -99.730

A trained spotter estimated a thunderstorm wind gust of 60 mph about 2.4 miles south-southeast of Haskell.

Thunderstorm Wind, Jones

When
May 7, 5:05 PM CST
Where
Jones County, Avoca
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.870, -99.720

Fire Department/Rescue estimated a thunderstorm wind gust of 60 mph in Avoca.

Thunderstorm Wind, Jones

When
May 7, 5:06 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -99.800

Law enforcement estimated a thunderstorm wind gust of 60 mph about 1.35 miles west-southwest of Stamford.

Thunderstorm Wind, Jones

When
May 7, 5:15 PM CST
Where
Jones County, 5.96 mi SW of Boyds Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.680, -100.140

The public estimated a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Shackelford

When
May 7, 5:19 PM CST
Where
Shackelford County, 17.35 mi NNW of Acampo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.950, -99.550

The public estimated a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Throckmorton

When
May 7, 5:25 PM CST
Where
Throckmorton County, Throckmorton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.180, -99.180

The public estimated a thunderstorm wind gust of 60 mph in Throckmorton.

Thunderstorm Wind, Shackelford

When
May 7, 5:27 PM CST
Where
Shackelford County, 0.9 mi SE of Acampo
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.710, -99.420

Damaging thunderstorm winds blew a mesquite tree limb onto a sheriff patrol car's windshield located near the intersection of Texas Highways 351 and 6 or directly west of Albany.

Thunderstorm Wind, Throckmorton

When
May 7, 5:28 PM CST
Where
Throckmorton County, Throckmorton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.180, -99.180

The public estimated a thunderstorm wind gust of 60 mph in Throckmorton.

Hail, Jones

When
May 7, 5:45 PM CST
Where
Jones County, 0.58 mi W of Stith
Measured
1 in hail
Reported by
Public
Coordinates
32.550, -99.940

Thunderstorm Wind, Shackelford

When
May 7, 5:45 PM CST
Where
Shackelford County, Albany
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.730, -99.300

Fire Department/Rescue estimated thunderstorm wind gusts between 60 and 80 mph in Albany.

Hail, Shackelford

When
May 7, 6:43 PM CST
Where
Shackelford County, Moran
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.550, -99.170

Hail, Shackelford

When
May 7, 6:45 PM CST
Where
Shackelford County, Moran
Measured
1.5 in hail
Reported by
Public
Coordinates
32.550, -99.170

Hail, Callahan

When
May 7, 7:51 PM CST
Where
Callahan County, 2.72 mi SW of Cross Plains
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.100, -99.200

Hail, Callahan

When
May 7, 8:06 PM CST
Where
Callahan County, 2.07 mi S of Cross Plains
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.100, -99.170

Hail, Brown

When
May 7, 8:08 PM CST
Where
Brown County, Cross Cut
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.030, -99.130

Hail, Brown

When
May 7, 8:20 PM CST
Where
Brown County, 2.93 mi E of Cross Cut
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
32.030, -99.080

Hail, Brown

When
May 7, 8:33 PM CST to 8:35 PM CST
Where
Brown County, 5.95 mi WNW of May
Measured
4.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.020, -99.020

Hail, Brown

When
May 7, 8:41 PM CST
Where
Brown County, 0.59 mi E of May
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.980, -98.920

Hail, Brown

When
May 7, 8:47 PM CST
Where
Brown County, 3.52 mi E of May
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.980, -98.870

Hail, Brown

When
May 7, 8:47 PM CST
Where
Brown County, 2.83 mi SSE of May
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
31.940, -98.920

Hail, Brown

When
May 7, 8:52 PM CST
Where
Brown County, 5.36 mi SE of May
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.930, -98.860

Thunderstorm Wind, Coleman

When
May 7, 9:40 PM CST
Where
Coleman County, 0.59 mi E of Echo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.930, -99.320

Law Enforcement estimated a thunderstorm wind gust of 60 mph just east of Echo.

Hail, Brown

When
May 7, 10:25 PM CST
Where
Brown County, 5.08 mi NW of Blanket
Measured
1.5 in hail
Reported by
Public
Coordinates
31.880, -98.830

Large hail was reported on FM Road 1467 between May and Blanket.

Hail, Brown

When
May 7, 10:40 PM CST
Where
Brown County, 0.59 mi W of Blanket
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.820, -98.790

Thunderstorm Wind, Brown

When
May 7, 11:25 PM CST
Where
Brown County, 0.69 mi S of Early
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.740, -98.950

The public estimated a thunderstorm wind gust of 65 mph in Early.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573565, 573566, 573582, 573585, 572476, 572462, 572506, 572479, 572459, 572465, 572463, 572475, 572464, 572466, 572468, 572467, 572471, 572469, 572470, 572507, 572478, 572480, 572481, 572483, 572482, 572484, 572485, 573588, 573593, 572486, 573595, 578260, 573597, 578278, 572487, 572514, 572488, 572509, 572511, 572510, and more.